Kansas, 2001

Hail in Kansas, September 14, 2001

September 14, 2001 · NWS GLD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 14, 12:51 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 14, 12:51 PM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
151 PM MDT FRI SEP 14 2001

BASED UPON A COMPARISON OF INITIALIZATION AND TRACKING OF FEATURES
OUT TO 18Z...WILL GO WITH THE ETA FOR THIS PACKAGE.

TONIGHT THE ETA AND ETA KF ARE IN DISAGREEMENT AS TO TIMING OF
CONVECTIVE INITIATION...WITH THE ETA KF SHOWING WIDESPREAD TS
DEVELOPMENT BY MID AFTERNOON. WITH DEEP MOISTURE AVAILABLE AND WEAK
LLJ ADV MOISTURE IN IN COMBINATION WITH GOOD BL THETA E CONVERGENCE
WILL RAISE POPS OVER NORTHERN PORTIONS OF CWA. OF CONCERN IS
INDICATIONS OF MCS DEVELOPMENT OVER WESTERN NEBRASKA TONIGHT.
HOWEVER...AREA OF H5-H5 OMEGA SEEMS SOMEWHAT ELONGATED AND THEREFORE
SOMEWHAT SUSPECT AND THETA-E ADVECTION IS NOT THAT STRONG AND WILL
NOT SQUASH CONVECTION ELSEWHERE. TOMORROW NIGHT THE ETA AND AVN ARE
BOTH IN GOOD AGREEMENT ON MCS DEVELOPMENT DIRECTLY OVER NORTHWEST
KANSAS WITH GOOD MOISTURE ADVECTION...STRONG THICKNESS DIVERGENCE
AND BIG H5-H3 OMEGA BULLS EYE RIGHT WHERE THEY SHOULD BE. WILL RAISE
POPS AGAIN BUT NOT GO CRAZY AS TRACK IS UNCERTAIN OUT TO THIS PERIOD
AND ANYTHING OUTSIDE OF MCS WILL BE SERIOUSLY OPPRESSED.

MODELS DIVERGE IN THE EXTENDED...FROM MODEL TO MODEL AND EVEN MODEL
FROM RUN TO RUN. WITH THIS DEGREE OF UNCERTAINTY WILL KEEP THE
EXTENDED PRETTY MUCH INTACT AND CONTINUE TREND INTO FRIDAY.

.GLD...NONE.

SVEN

In the hours before

Special weather statement, Sep 14, 9:50 AM MST, 5 hours 40 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-150600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT FRI SEP 14 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

THE AIR MASS OVER THE TRI-STATE AREA TODAY HAS BECOME RELATIVELY
MOIST AND UNSTABLE. AN UPPER AIR DISTURBANCE WILL MOVE INTO THE
AREA FROM CENTRAL COLORADO LATE THIS AFTERNOON. THIS COMBINED WITH
AFTERNOON HIGHS IN THE 80S WILL RESULT IN THE INITIATION OF
SCATTERED THUNDERSTORMS ACROSS THE REGION BY MIDDLE TO LATE
AFTERNOON. THESE THUNDERSTORMS SHOULD CONTINUE LATE INTO THE
EVENING AND NIGHT.

CONDITIONS ARE FAVORABLE FOR SOME OF THESE THUNDERSTORMS TO BECOME
SEVERE. SHOULD ANY BECOME SEVERE THE GREATEST THREAT IS EXPECTED TO
BE FROM LARGE HAIL AND GUSTY WINDS TO 60 MPH OR GREATER. BRIEF VERY
HEAVY RAINFALL IS ALSO A POSSIBILITY AS THE THUNDERSTORMS ARE
EXPECTED TO MOVE VERY SLOWLY TO THE EAST. CONDITIONS ARE BEST FOR
THE FORMATION OF SEVERE THUNDERSTORMS ALONG AND NORTH OF INTERSTATE
70.

RJC

The radar

The Goodland radar (KGLD), 110 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wichita

When
September 14, 3:30 PM MST to 4:10 PM MST
Where
Wichita County, 5 mi S of Leoti
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.417, -101.350

Hail fell at times for long duration.

Hail, Wichita

When
September 14, 4:30 PM MST
Where
Wichita County, 16 mi SW of Leoti
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.317, -101.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268360, 5268361.